I have been on tamoxifen since the end of Dec.2007 and have noticed a huge changed in my menstrual periods. I am 49, I'm premenopausal, and my tumor was estrogen receptive. Prior to my diagnosis, my periods were regular - since I have begun taking tamoxifen, I am now skipping periods - having one every other month. My Dr.s are in total disagreement with what should be happening to my body. I have 2 oncologist - one of my Dr.s wants me to completely stop having periods and wants to put me on Zoladex along with the tamoxifen, which will throw me into menopause right away (she wants to remove as much estrogen from my body as possible; the other Dr. suggest I stay on tamoxifen because he claims I should still be having periods. He does not agree with the Zoladex recommendation becasue he says it will upset my quality of life and make me more prone to osteoporosis later in life... I'm so confused as to what to do. I have a strong genetic history of breast cancer in my family, but do not have the BRCA gene factor. Are any of you exeriancing irregular periods as a result of tamoxifen and what are you being told by your Oncologist? I also have had a "salty taste" develop in my mouth since being on this drug - not to mention weight gain. Need to hear from others - HELP.
Hi there, Ive been waiting to see if any one has had side effects from this drug. I started taking this Feb 2/08 was sick for the first 2 weeks. First period I spotted for 3 days, waiting for the next one no signs of anything yet have been regular for years. Im 46 and not in menapause. Increase in weight gain thought maybe just being lazy.... keep me posted on how your doing. I just started today first radiation treatment 24 more to go !!! Did you have radiation?
I'm 39, diagnosed 2 years ago as Stage III strong history of bc, did not do the genetic testing. Started tamoxifen 8/2006 after mastectomy, chemo, and radiation. My docs (OB and both oncs) agree with your second doc... tamoxifen only. Don't impose menopause early for the reasons you stated. My periods are still regular, right as rain, although since stopping the Effexor that I was using to help with the hot flashes, my periods are now getting farther apart. Used to be 26 days always, now up to 28 days. And that's only 2 months since stopping Effexor.
I've heard for some women tamoxifen can start menopause early or cease periods for a time. Others (like me) make them right as rain, no menopause (as of yet). I'm not sure what to expect in the future, it may keep changing. I do know that I'm scheduled for an ultrasound to check my uterine lining and a potential biopsy in July at my 2 year mark for Tamoxifen. That's to check for any changes due to the tamoxifen.
Lovely drug for side-effects, but it does it's job keeping estrogen from the breasts.
Weight gain? yes. thought that was the Effexor, now thinking maybe it is a combo of both. No salty taste, although my food tastes have changed to more of a spicy nature. Still like a good dose of sweet goodies, though.
That's what I know from my experience. My mom also took it, but she was already menopausal and never had any side-effects.
I just read your post and had to sign up to participate on this site. I have been on Tamoxifen a year now. I chose to do it without Effexor or any other meds to combat the side effects. Yeah, some days were tough, but I got through them. I've been feeling pretty normal since January or so. My oncologist had talked to me about doing the shots to shut down my ovaries too. He planted that seed sometime back in the fall saying this may be something we should consider to control the estrogen levels in my body. I would see him every 3 months and the topic would come up each time. Finally in March, he decided that there really wasn't enough studies done to insure that shutting down ovaries makes that much of a difference than tamoxifen alone. He decided that since I'm feeling well, all the side effects have passed, we're just gonna keep up with the periods and tamox. I was quite relieved, because I was where you are now. Unsure, confused and not knowing what decision to make.
Also, about your abnormal periods. My periods were off for about 6 months after starting tamox. They would be really light, last 2 or 3 days if that and some times I'd miss them all together. Then holy cow!!! About 9 months after taking it they came back with a vengence. Very heavy, very crampy, horrible periods. So, just be "prepared" 'cause you're gonna need it.. I wish you well.
Hi. I am 53 yrs old and have had a mastectomy last March 2008. When I started my chemo treatments, my periods completely stopped. Until then, I still had them every month. They still have not returned. I'm keeping my fingers crossed! After my last chemo treatment in Sept, foods with white flour did not agree with me and I always had a "film"
in my mouth after eating carbs of any king. I asked my oncologist who said it was a side effect of the chemo. My doc seems to think that it is a side effect of tamoxifen. After putting on at least 20 lbs during my chemo, not eating the carbs seemed to have helped me lose at least 10 - 15 lbs. I still have a tough time eating carb foods, which of course I used to love eating! I still get very tired. One other side effect from tamoxifen that I just read before find this site, is that I have been getting leg cramps at least once or twice a week. I keep forgetting to tell my doc about it. I'm not sure whether it's menopause, age or chemo (someone told me it was a combination), but my memory seems to have taken a vacation. Can't remember too much, which is why I keep forgetting to tell my doctor about cramps, film in my mouth etc. The one point that I am very sure about is that we need to keep a positive outlook even though it is difficult. Always find one thing a day to smile about, even at your lowest. Try not to get too frustrated when dealing with all the side effects - easier said than done, I know, but try anyways!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.